Also known as "SSRI cessation syndrome", SSRI discontinuation syndrome is a fairly rare medical condition which arises as a result of interruption/discontinuation of an SSRI treatment of four or more weeks. The symptoms associated with discontinuation syndrome may also occur as a result of decreased SSRI dosage. I learned all about it as I weaned myself off the relatively short-acting SSRI Celexa, but the symptoms have also been reported for Zoloft and Paxil. In severe cases, patients may be switched to Prozac for the weaning-off process, as the latter's longer half-life results in a more gradual transition period, and milder symptoms.

The indicators of SSRI discontinuation syndrome are the following:

  1. Interruption, cessation, or reduction of dosage in an SSRI treatment that has lasted four or more weeks.

  2. 2 or more of the following symptoms:

  3. Symptoms interfere with normal social, occupational, or other functioning.

  4. Symptoms are not due to another medical condition, drug use, or discontinuation.

  5. Symptoms are not due to a relapse of the condition for which the SSRI was originally prescribed.

Discontinuation syndrome may appear as soon as within 24 hours of the discontinuation/interruption/reduction of dosage, or after as long as a week (as it did with me), depending on the half-life of the SSRI used, patient's body chemistry, etc. Likewise, the symptoms may last anywhere from a day to three weeks. The best way to avoid discontinuation syndrome is to stop taking an SSRI by gradually decreasing one's dosage before ceasing to take it entirely.

I experienced severe dizziness and lightheadedness (to the point of thinking I was going to faint) and lethargy for about two days straight about a week after impulsively quitting Celexa cold turkey (I had been tapering my dosage for some time before this, and was getting impatient). After two days I took a full dose to relieve the symptoms, then went back to no drug at all. My symptoms were comparatively milder at this point, but still highly distracting.

I can only chime in about Zoloft. When I was on a summer internship in California one year, I ran out of Zoloft and didn't have any easy way to get a resupply (no written prescription, my doc on vacation for two months, yadda) and in the Grand Procrastinatic Tradition of the Truly Depressed, I decided not to think about it. When I ran low, I halved my dosage for a few days, thinking that would count as 'titrating down' from the stuff.

About six days later a colleague walked into my office, looked at me, and said "Did you know that you're gray?"

I bitched about my hair which was, indeed, graying.

"No. Your face."

That gave me pause. I hadn't known. However, I did know that for around twelve hours, I'd been jumpy, dizzy, at times enervated, and having what felt like heart palpitations. I decided to give in and call my Mom, who's also a psychiatrist (and no, she hadn't prescribed the stuff) and ask her what to do.

I got maybe ten words into saying hi-how-are-you-can-I ask-you-a-question? when she interrupted me.

"Why are you stuttering?" (I don't normally).

I'm stuttering? I looked at my colleague, still watching, and he nodded decisively.

Oh. Um... So I told her. She cut me off immediately after I'd explained that I was out of Zoloft and said "Go to the emergency room. Do it now." When I objected, she demanded to speak to my colleague (a friend from home whom she knew) and told him to take me to the emergency room.

So I went. They looked at me and threw me on a bed in the back, and had a doc in to talk to me in less than ten minutes, which is amazing for a non-trauma ER visit with a mobile, alert (well, okay, mostly alert) patient that doesn't involve poison control. I told him what had happened, and he dug up a Zoloft sample bottle and made me take some (after I'd shown him my empty bottle to prove I wasn't just lying to get some) and then gave me a week's worth and strongly suggested I get my head out of my ass and call my doctor or whoever was covering for him that week. I humbly accepted the pills, paid the bill, and went home via a 24-hr pharmacy to fulfill his one-week scrip.

Don't try this at home, folks. It took two days on the stuff to even feel remotely human, and then another three before my blood levels built back up far enough to take away the last symptoms of the discontinuity.

I too have felt the effects of SSRI discontinuation syndrome. But unlike most people, I endure the effects voluntarily. I achieve this by not ingesting my usual dose of Seroxat; something my doctor would frown upon if he knew. After two days this leads to some of the symtoms outlined above, specifically lightheadedness and electric shock-like sensations.

Now, you may ask yourself why I would do such a thing. I find that I experience other, not altogether negative side-effects. I feel a heightened sensuary awareness of visual and auditory stimulii bordering on hyperaesthesia. I feel energetic, more emotional and best of all more creative. Ideas and concepts flow much more easily. I suppose you could say that I feel Alive. These side-effects become more acute as the days pass.

After five days without the drug, things start getting a little out of control. It starts to become difficult to concentrate and co-ordination is impaired. I become very irritable and aggressive. Signals that it's time to start popping those little blue pills again and return to my usual, more sedated state.

Oh well, it was fun while it lasted...

NB: I also experience insomnia, which might explain why I created this writeup at 5:10AM.

Log in or registerto write something here or to contact authors.